Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 183, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 28, 2012, 4:27 PM EDT for Bourbon County, Fayette County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2012, 4:27 PM EDT (20:27 UTC)
- Expired
- Mar 28, 2012, 4:45 PM EDT
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Bourbon County, KY, Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656
WUUS53 KLMK 282027
SVRLMK
KYC017-067-282045-
/O.NEW.KLMK.SV.W.0183.120328T2027Z-120328T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EDT WED MAR 28 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN FAYETTE COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 445 PM EDT
* AT 425 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL IN GEORGETOWN WITH THIS
STORM. THIS STORM WAS LOCATED NEAR JIMTOWN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
SIDVILLE...
ESCONDIDA AND AUSTERLITZ...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE DAMAGING HAIL...CAPABLE OF CAUSING EXTENSIVE
PROPERTY DAMAGE AND SERIOUS INJURY. TAKE COVER NOW! AVOID WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3808 8421 3808 8423 3814 8446 3820 8443
3821 8440 3822 8442 3820 8417
TIME...MOT...LOC 2027Z 285DEG 29KT 3816 8436
WIND...HAIL <50MPH 1.75IN
$$
RS1 follow-up statement
099
WWUS53 KLMK 282042
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM EDT WED MAR 28 2012
KYC017-067-282052-
/O.EXP.KLMK.SV.W.0183.000000T0000Z-120328T2045Z/
BOURBON KY-FAYETTE KY-
442 PM EDT WED MAR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND
SOUTHWESTERN BOURBON COUNTIES WILL EXPIRE AT 445 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.
TO REPORT SEVERE WEATHER CONTACT YOUR LOCAL LAW ENFORCEMENT. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3808 8421 3808 8423 3814 8446 3820 8443
3821 8440 3822 8442 3820 8417
TIME...MOT...LOC 2042Z 285DEG 29KT 3813 8421
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:07 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 28, 4:07 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 407 PM EDT WED MAR 28 2012 .Short Term (Tonight through Thursday Night)... Issued at 405 PM EDT Mar 28 2012 Surface and radar analysis shows a cold front right along the Ohio River. Strong to severe convection continues to fire just ahead of this feature. Airmass is fairly unstable south of the cold front where mixed layer CAPE values are in the 1000-1500 J/Kg range. The previous cap that was in place has mixed out according to the latest objective analysis and recent AMDAR soundings out of KSDF. With the front pressing southward into the unstable airmass, convection will likely continue to fire and pose a threat for damaging winds and large hail. Already, we've seen storms pulse up and produce large hail on the eastern side of the Louisville metro area. Other storms across the region are severe as well producing mainly large hail. This seems reasonable given the steepening mid-level lapse rates aloft which are promoting decent updraft strength. The good news is that the front is heading south and as this occurs, the threat of severe weather will come to an end from north to south. With the front already clearing southern Indiana, we'll be clearing out those counties with this forecast issuance. Elsewhere, we will continue likely PoPs in areas south of the Ohio River for the remainder of the afternoon and the early evening. Convection will gradually diminish this evening as we loose solar insolation and the PBL starts to stabilize. Overnight lows will cool into the the upper 40s to around 50 in the north with lower-middle 50s in the central and southern areas. High pressure and some ridging aloft will build into the region later tonight and Thursday resulting in a dry day across the region. Dry conditions are expected to persist into Thursday night as well. However a warm front will start to move back northward late Thursday night. This may result in some isolated showers developing late Thursday night, but the current guidance suggests that the best chances of rain would likely hold off until the day on Friday. Highs Thursday will range from the upper 60s to around 70 in the Bluegrass region with lower-middle 70s across the central and southern sections. Overnight lows Thursday night will cool back into the lower-middle 50s. .Long Term (Friday through Wednesday)... Updated at 300 PM EDT Mar 28 2012 A shortwave will swing through the Ohio Valley Friday. Models are advertising a stronger shortwave than previous forecasts. Gusty southwesterly flow ahead of this system will usher in warmer and more moist air to our region by Friday afternoon. Temperatures will range from the mid 70s to right around 80, PWAT values will climb over one inch, and the shortwave will create steep mid-level lapse rates. This combination will aid in producing roughly 1200-2200 J/kg of CAPE. While the main shortwave energy will track across our northern CWA (where the best chance of strong to possibly severe storms will be located), storms will be possible across the entire forecast area by Friday afternoon through the evening hours as the front pushes south. Wind and hail appear to be the main threats associated these storms. This is a relatively fast moving system, with the surface frontal boundary projected to be around the Kentucky/Tennessee border by Saturday morning and continuing to move south. A stray shower or two will be possible Saturday morning, but believe most of the activity will be south of the area. With the front through the forecast area, highs Saturday will be cooler, with upper 60s and low 70s expected. Temperatures will warm up Sunday under partly cloudy skies and southerly flow, with mid 70s to right around 80 expected. A cold front will approach the Mississippi River by midday Monday. This front is projected to quickly pass through the Ohio Valley by Monday night. There remains some model disagree on the timing, strength and moisture return associated with this front, but shower and thunderstorm chances will be possible Monday and into Monday evening. This will establish northwest flow aloft late Tuesday and Wednesday. Will go with a dry forecast Tuesday and Wednesday, but there is a hint that a shortwave will quickly move through the upper Ohio Valley within this northwest flow. This could produce some showers and thunderstorms Tuesday afternoon and evening across our northeast, but the chance looks limited at this time. As for temperatures Monday through Wednesday, Monday appears to be our warmest day with temps reaching the upper 70s and low 80s right ahead of the approaching cold front and stout southwesterly flow. Will cool things down Tuesday and Wednesday with the cold front now through the area. Temperatures should range from the mid 60s to low 70s, with overnight lows ranging from the mid 40s to low 50s. && .Aviation (18Z TAF Issuance)... Updated at 1257 PM EDT Mar 28 2012 In general, expect VFR conditions to prevail through much of the TAF period. Surface cold front is located across southern Indiana early this afternoon and is moving southward. As convective temperatures are reached, we should see a broken line of showers and thunderstorms develop along the advancing cold front. These storms will likely impact the KSDF and KLEX terminals between 28/18-22Z time frame. For now, will keep VCTS in the forecast at the terminals and will adjust the forecast as needed once convective trends and movement are established. Ahead of the front, southwest winds of 12-15kts with gusts up to 22-24kts will be possible. Winds will shift to the west and then northwest this evening as the front sinks south of the region. VFR conditions along with clearing skies is likely after 29/00Z at the terminals. Depending on the amount of rainfall this afternoon, patchy MVFR fog may be possible at KLEX and KBWG later tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......MJ Long Term........MJP Aviation.........MJ
Hazardous weather outlook, Mar 28, 4:16 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 416 PM EDT WED MAR 28 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-292030- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 416 PM EDT WED MAR 28 2012 /316 PM CDT WED MAR 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE OUTLOOK AREA THIS AFTERNOON AND EVENING. AHEAD OF THIS FRONT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR AREAS SOUTH OF THE OHIO RIVER AND NORTH OF THE CUMBERLAND PARKWAY IN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WEATHER SYSTEM IS FORECAST TO IMPACT THE REGION ON FRIDAY AND BRING A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TO THE OUTLOOK AREA. AT THIS TIME...THE MAIN SEVERE WEATHER THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS ANOTHER WEATHER SYSTEM PUSHES THROUGH THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN ON FRIDAY. MJ/MJP
In the hours before
Local storm report, Mar 28, 4:07 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 4 SSW STAMPING GROUND 38.22N 84.71W
03/28/2012 E1.00 INCH SCOTT KY TRAINED SPOTTER
ALONG HIGHWAY 460 IN FAR WESTERN SCOTT COUNTY.
&&
EVENT NUMBER LMK1200482
MRCLocal storm report, Mar 28, 4:15 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL LAWRENCEBURG 38.03N 84.89W
03/28/2012 E0.50 INCH ANDERSON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200483
MRCLocal storm report, Mar 28, 4:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL GEORGETOWN 38.20N 84.55W
03/28/2012 E1.00 INCH SCOTT KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200484
MRCLocal storm report, Mar 28, 4:20 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL GEORGETOWN 38.20N 84.55W
03/28/2012 E1.25 INCH SCOTT KY EMERGENCY MNGR
FELL FOR ABOUT 7 MINUTES DOWNTOWN.
&&
EVENT NUMBER LMK1200485
MRCSpecial weather statement, Mar 28, 4:21 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
421 PM EDT WED MAR 28 2012
KYZ043-282030-
NICHOLAS-
421 PM EDT WED MAR 28 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARLISLE...AND MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
MAINLY RURAL AREAS OF SOUTHEASTERN NICHOLAS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3829 8384 3821 8395 3822 8402 3835 8400
3835 8385 3833 8384 3831 8383
TIME...MOT...LOC 2021Z 281DEG 28KT 3828 8390
AMSLocal storm report, Mar 28, 4:24 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
424 PM EDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL MIDDLETOWN 38.24N 85.52W
03/28/2012 E1.75 INCH JEFFERSON KY BROADCAST MEDIA
&&
EVENT NUMBER LMK1200486
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:50 PM EDT | Special Weather Statement | LMK | Harrison | 25 min |
| Mar 28, 2:54 PM EDT | Special Weather Statement | LMK | Jefferson | 36 min |
| Mar 28, 3:02 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham, Shelby | 28 min |
| Mar 28, 3:20 PM EDT | Special Weather Statement | LMK | Bourbon | 25 min |
| Mar 28, 3:27 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 33 min |
| Mar 28, 3:29 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 31 min |
| Mar 28, 3:34 PM EDT | Special Weather Statement | LMK | Franklin, Scott | 26 min |
| Mar 28, 3:39 PM EDT | Special Weather Statement | LMK | Meade | 36 min |
| Mar 28, 3:40 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Scott | 35 min |
| Mar 28, 3:42 PM EDT | Special Weather Statement | LMK | Spencer | 33 min |
| Mar 28, 3:49 PM EDT | Special Weather Statement | LMK | Bourbon, Nicholas | 26 min |
| Mar 28, 3:55 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 24 min |
| Mar 28, 3:59 PM EDT | Special Weather Statement | LMK | Anderson, Woodford | 31 min |
| Mar 28, 4:07 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Scott | 23 min |
| Mar 28, 4:14 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Fayette, Jessamine, Mercer, Shelby, Woodford | 31 min |
| Mar 28, 4:21 PM EDT | Special Weather Statement | LMK | Nicholas | 9 min |
| Mar 28, 4:36 PM EDT | Special Weather Statement | LMK | Washington | 24 min |
| Mar 28, 4:44 PM EDT | Special Weather Statement | LMK | Jessamine | 31 min |
| Mar 28, 4:57 PM EDT | Special Weather Statement | LMK | Clark | 3 min |
| Mar 28, 5:06 PM EDT | Severe Thunderstorm Warning | LMK | Jessamine, Madison | 24 min |
| Mar 28, 5:12 PM EDT | Special Weather Statement | LMK | Hardin | 33 min |
| Mar 28, 5:40 PM EDT | Special Weather Statement | LMK | Madison | 20 min |
| Mar 28, 6:41 PM EDT | Special Weather Statement | LMK | Lincoln | 34 min |
| Mar 28, 6:46 PM EDT | Severe Thunderstorm Warning | LMK | Lincoln | 19 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.